Illinois, 2016

Hail and Damaging Winds in Illinois, November 2, 2016

November 2, 2016 · NWS ILX · 14 events in 7 counties and zones

A line of strong to severe thunderstorms developed ahead of a cold front during the late afternoon and evening of November 2nd. The airmass ahead of the front was unseasonably warm and humid with temperatures in the 70s and dewpoints of around 60 degrees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A line of strong to severe thunderstorms developed ahead of a cold front during the late afternoon and evening of November 2nd. The airmass ahead of the front was unseasonably warm and humid with temperatures in the 70s and dewpoints of around 60 degrees. In addition to the moderately strong instability, a vigorous short-wave trough approaching from the Central Plains enhanced low-level wind shear across the area. Some of the resulting thunderstorms interacted with an old outflow boundary left behind by morning convection, further enhancing the available shear. One of the most intense storms developed near Elmwood in Peoria County then tracked southeastward to Morton in Tazewell County. This particular cell produced copious amounts of large hail, accumulating to several inches in some locations. Nearly $3 million worth of damage was done as a result of wind-driven large hail across Peoria County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 2, 1:44 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Nov 2, 1:44 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
244 PM CDT Wed Nov 2 2016

.SHORT TERM...(This evening through Thursday)
ISSUED AT 239 PM CDT Wed Nov 2 2016

Latest surface map showing the main low pressure center further west
toward Kansas, with a secondary low starting to organize near
Quincy. The warm front continues to arc just north of our forecast
area roughly along the I-80 corridor, with the trailing cold front
southwest through Kansas City. Clusters of thunderstorms have
tracked across the northern and northeast CWA so far, with more
widespread convection just ahead of the cold front and moving into
west central Illinois, where CAPE's have increased to around 500-1000
J/kg. The earlier convection has kept the northern CWA largely in
the 60s and lower 70s, while upper 70s to near 80 degrees prevail
south of I-72.

Greatest rain chances continue to be this evening as this line of
storms pushes east across the state, with lingering rain mainly
across the south half of the CWA after midnight. Storms so far have
pulsed up at times with sub-severe hail, and this will likely be the
general trend into early evening. The front itself should sweep
through most of the forecast area by about 4 am Thursday, but some
showers will linger over the far southeast until this front exits.

Clearing trend will push from northwest-southeast on Thursday as
high pressure starts to build east from the Plains. Temperatures
will be cooler than today, but still well above seasonal normals.
with highs mainly in the mid-upper 60s.

&&

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 239 PM CDT Wed Nov 2 2016

A sprawling surface high and at least weak upper-level ridging will
dominate the weather pattern across central and southeast Illinois
through Monday. This pattern is conducive to dry conditions and
continued above normal temperatures.

A significant upper-level wave is expected to top the mean ridge
across the lower 48 states early next week. This wave is forecast to
push a weak cold front through the forecast area Monday night into
Tuesday. This front is likely to be accompanied by a few showers and
possibly a thunderstorm, but a lack of available moisture should
keep the precipitation to a minimum. Quiet and slightly cooler
conditions will follow the front heading into midweek.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1238 PM CDT Wed Nov 2 2016

Convection starting to shift east of the TAF sites at midday, but
more thunderstorms are developing near the Iowa/Missouri border
and will be a factor for central Illinois TAF sites generally in
the 21Z-03Z time frame. Some MVFR visibilities/ceilings will occur
with the stronger storms initially. Once the storms pass, a cold
front will follow, and bring more widespread ceilings down into
low MVFR or IFR range much of the night. These should lift toward
early to mid morning Thursday.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Geelhart
LONG TERM...Bak
AVIATION...Geelhart
Hazardous weather outlook, Nov 2, 2:03 PM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
303 PM CDT WED NOV 2 2016

ILZ027>031-036>038-040>043-047>051-031100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
303 PM CDT WED NOV 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY
EVENING. AS STORMS MOVE THROUGH THE AREA AHEAD OF A COLD
FRONT...A FEW WILL BE CAPABLE OF PRODUCING BRIEF DAMAGING WIND
GUSTS...AS WELL AS SOME HAIL AND HEAVY DOWNPOURS. THE STORMS
SHOULD BE ON A WEAKENING TREND BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...PRIMARILY THROUGH
8 PM.

ILZ044>046-052>057-061-031100-
CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT-
SHELBY-VERMILION-
303 PM CDT WED NOV 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING AHEAD OF A
COLD FRONT. WHILE THEY MAY PRODUCE SOME GUSTY WINDS AND HAIL...
SEVERE WEATHER IS CURRENTLY NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-031100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
303 PM CDT WED NOV 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AHEAD OF A COLD
FRONT...WITH THE STORMS DIMINISHING AFTER MIDNIGHT. THEY ARE
CURRENTLY NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GEELHART

In the hours before

Special weather statement, Nov 2, 9:21 AM CST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1021 AM CDT WED NOV 2 2016

ILZ029>031-037-021600-
PEORIA-MARSHALL-TAZEWELL-WOODFORD-
1021 AM CDT WED NOV 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WOODFORD...NORTHEASTERN
PEORIA AND SOUTHEASTERN MARSHALL COUNTIES UNTIL 1100 AM CDT...

AT 1020 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SPRING BAY...OR NEAR PEORIA...MOVING EAST AT 30 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHILLICOTHE...METAMORA...GERMANTOWN HILLS...MINONK...ROANOKE...
ROME...TOLUCA...WASHBURN...SPRING BAY...BAY VIEW GARDENS...PEORIA
HEIGHTS...CAZENOVIA...BENSON...LA ROSE...PANOLA...LOW POINT...
MOSSVILLE AND PATTONSBURG.

THIS INCLUDES INTERSTATE 39 BETWEEN MILE MARKERS 19 AND 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4094 8904 4093 8905 4093 8904 4079 8899
      4074 8955 4089 8960 4104 8908
TIME...MOT...LOC 1520Z 251DEG 25KT 4082 8954

GEELHART
Special weather statement, Nov 2, 10:11 AM CST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1111 AM CDT WED NOV 2 2016

ILZ031-038-021630-
MCLEAN-WOODFORD-
1111 AM CDT WED NOV 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WOODFORD AND NORTH
CENTRAL MCLEAN COUNTIES UNTIL 1130 AM CDT...

AT 1111 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR EL PASO...OR 14 MILES EAST OF EUREKA...MOVING EAST AT 35 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EL PASO...GRIDLEY...BENSON AND PANOLA.

THIS INCLUDES INTERSTATE 39 BETWEEN MILE MARKERS 13 AND 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4075 8893 4076 8878 4072 8876 4069 8907
      4085 8913 4089 8893
TIME...MOT...LOC 1611Z 247DEG 35KT 4079 8902

GEELHART
Special weather statement, Nov 2, 10:33 AM CST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1133 AM CDT WED NOV 2 2016

ILZ038-021700-
MCLEAN-
1133 AM CDT WED NOV 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCLEAN COUNTY UNTIL
NOON CDT...

AT 1133 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LEXINGTON...OR 11 MILES NORTHEAST OF BLOOMINGTON...MOVING EAST
AT 35 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...COLFAX...PLEASANT HILL...CROPSEY AND ANCHOR.

THIS INCLUDES INTERSTATE 55 BETWEEN MILE MARKERS 172 AND 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4062 8858 4062 8846 4056 8846 4054 8888
      4067 8891 4074 8858
TIME...MOT...LOC 1633Z 260DEG 30KT 4061 8884

GEELHART
Special weather statement, Nov 2, 12:55 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
155 PM CDT WED NOV 2 2016

ILZ046-021930-
VERMILION-
155 PM CDT WED NOV 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VERMILION COUNTY UNTIL
230 PM CDT...

AT 155 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
POTOMAC...OR 10 MILES NORTHWEST OF DANVILLE...MOVING EAST AT 35 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...OAKWOOD...POTOMAC...FITHIAN...MUNCIE...BISMARCK...
HENNING...STATE LINE CITY...VERMILION COUNTY AIRPORT...COLLISON...
ALVIN...MIDDLE FORK WILDLIFE AREA...ARMSTRONG AND KICKAPOO STATE
PARK.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKER 200 AND THE INDIANA
BORDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4011 8791 4032 8790 4036 8753 4026 8753
      4025 8752 4012 8753
TIME...MOT...LOC 1855Z 263DEG 28KT 4025 8776

GEELHART
Special weather statement, Nov 2, 1:42 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
242 PM CDT WED NOV 2 2016

ILZ027-022030-
KNOX-
242 PM CDT WED NOV 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX COUNTY UNTIL 330 PM
CDT...

AT 241 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF MONMOUTH...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GALESBURG...ABINGDON...KNOXVILLE...WILLIAMSFIELD...VICTORIA...
GILSON...EAST GALESBURG...DAHINDA...SNAKE DEN HOLLOW...GALESBURG
AIRPORT AND DELONG.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 46 AND 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4081 8999 4080 9043 4096 9044 4109 8998
TIME...MOT...LOC 1941Z 257DEG 24KT 4085 9050

GEELHART
Special weather statement, Nov 2, 2:32 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
332 PM CDT WED NOV 2 2016

ILZ029-036-022100-
PEORIA-FULTON-
332 PM CDT WED NOV 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PEORIA AND CENTRAL
FULTON COUNTIES UNTIL 400 PM CDT...

AT 332 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR FARMINGTON TO NEAR CUBA TO NEAR FANDON.
MOVEMENT WAS EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PEORIA...CANTON...LEWISTOWN...BARTONVILLE...WEST PEORIA...
FARMINGTON...BELLEVUE...CUBA...HANNA CITY...GLASFORD...TRIVOLI...ST.
DAVID...FAIRVIEW...IPAVA...NORWOOD...TABLE GROVE...KINGSTON MINES...
DUNFERMLINE...BERNADOTTE AND MAPLETON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 474 BETWEEN MILE MARKERS 2 AND 8.
 INTERSTATE 74 BETWEEN MILE MARKERS 90 AND 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LINCOLN.

&&

LAT...LON 4051 9035 4071 9016 4073 8955 4066 8962
      4065 8961 4060 8966 4057 8966 4054 8981
      4052 8986 4049 8989 4033 9031 4034 9045
      4048 9045
TIME...MOT...LOC 2032Z 263DEG 41KT 4071 9011 4051 9030 4040 9075

GEELHART

The radar

The Lincoln radar (KILX), 83 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Fulton

When
November 2, 2:50 PM CST to 2:55 PM CST
Where
Fulton County, Farmington
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.700, -90.000

Hail, Peoria

When
November 2, 2:50 PM CST to 3:00 PM CST
Where
Peoria County, Elmwood
Measured
1.75 in hail
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
40.780, -89.970

Wind-driven hail caused significant damage to the roofs and siding of 50 houses in Elmwood. One house suffered a broken window. Numerous cars were damaged as well.

Hail, Peoria

When
November 2, 3:05 PM CST to 3:10 PM CST
Where
Peoria County, Hanna City
Measured
1.25 in hail
Property damage
$500,000
Reported by
Mesonet
Coordinates
40.680, -89.800

Numerous vehicles sustained hail damage in Hanna City.

Hail, Peoria

When
November 2, 3:15 PM CST to 3:20 PM CST
Where
Peoria County, Mapleton
Measured
1.25 in hail
Property damage
$500,000
Reported by
Public
Coordinates
40.570, -89.730

Numerous cars sustained hail damage south of Peoria.

Hail, Peoria

When
November 2, 3:19 PM CST to 3:24 PM CST
Where
Peoria County, (Pia)gtr Peoria Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.670, -89.680

Hail, Tazewell

When
November 2, 3:22 PM CST to 3:27 PM CST
Where
Tazewell County, North Pekin
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
40.620, -89.620

Nickel-sized hail covered the ground in North Pekin.

Thunderstorm Wind, Sangamon

When
November 2, 3:25 PM CST to 3:30 PM CST
Where
Sangamon County, 1.59 mi NNE of Leland Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.791, -89.687

A tree was blown down and blocked one lane of Chatham Road in Springfield.

Hail, Tazewell

When
November 2, 3:27 PM CST to 3:32 PM CST
Where
Tazewell County, 2.11 mi ESE of Creve Coeur
Measured
1.25 in hail
Reported by
Mesonet
Coordinates
40.643, -89.541

Hail, Tazewell

When
November 2, 3:28 PM CST to 3:33 PM CST
Where
Tazewell County, Groveland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.600, -89.530

Hail, Tazewell

When
November 2, 3:30 PM CST to 3:35 PM CST
Where
Tazewell County, Morton
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.620, -89.450

Hail, Tazewell

When
November 2, 3:35 PM CST to 3:40 PM CST
Where
Tazewell County, 1 mi E of Morton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.620, -89.431

Hail, McLean

When
November 2, 4:30 PM CST to 4:35 PM CST
Where
McLean County, Downs
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.400, -88.870

Thunderstorm Wind, Macon

When
November 2, 4:52 PM CST to 4:57 PM CST
Where
Macon County, 1.06 mi E of Decatur
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.850, -88.930

Numerous tree limbs and power lines were blown down on the south side of Decatur.

Thunderstorm Wind, Douglas

When
November 2, 5:37 PM CST to 5:42 PM CST
Where
Douglas County, Tuscola
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.800, -88.280

A large tree limb was blown down in Tuscola.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661307, 661328, 661309, 661310, 661311, 661313, 661323, 661315, 661316, 661317, 661319, 661320, 661325, 661326.